Verifying Identity

 

Today’s story is a quick one, but definitely it stood out from the masses!

We had a patient come to pick up his prescription around dinner time. The technician who was ringing register followed the proper pick up procedures, which include verifying either the patient’s date of birth or address before allowing them to take it home. The patient was very rude when he answered the question, shouting his date of birth as loud as possible, then asking in a very demeaning tone, “Is that loud enough for you, buddy?” He proceeded to say he would report him to the state police for a violation of privacy if he was ever asked for his personal information again. The technician tried to explain that the only reason he was asking was to make sure he had the correct prescription for the right person in his hands. The patient arrogantly replied, “I am the only one with that last name who’s a patient here.” (That statement isn’t true, but he wouldn’t know that because of HIPAA.) He then muttered something about a conspiracy, purchased his prescription, and left.

My internal thought process was, “What a rude [insert expletive here]!” It makes sense to have some sort of verification process to pick up prescriptions. Every pharmacy is slightly different, but most ask for the name of the patient and a second identifier. If he didn’t want to announce his information, all he had to do was provide us with photo identification. We have several people that don’t like to say these things out loud, and it’s perfectly understandable. Why should they have to say their personal information out loud? We don’t ask questions if they provide photo ID, and truthfully, I prefer when people go that route because I can verify multiple identifiers quickly and efficiently. This man’s rude behavior was quite uncalled for, especially considering there was no one in the pharmacy area and the technician was using his “inside voice”.

Out of curiosity, does anyone else have similar stories to share? I’ve run into this situation a few times in the past, but never have I seen someone get so angry about it.

 

Image courtesy of http://i915.photobucket.com/albums/ac357/LOVEISAMYTH/who.jpg

Look Alike/Sound Alike

Image

Today, I was reminded of a very important thing for all pharmacists and pharmacy technicians to recognize and remember:  look alike/sound alike drugs. There are many examples of this, all of which can easily lead to medication errors. These errors sometimes cost patients their lives, so taking precautions to prevent them is vital.

There are a few different types of look alike/sound alike issues. The one that causes problems most frequently is when two drugs sound very similar. This is most troublesome when a prescriber calls in a verbal prescription via telephone. Atacand can turn into Ativan. Clomipramine can be misheard as clomiphene. Celexa and Zyprexa is a common one too. I never hesitate to call a physician’s office with questions about a phoned in script, even if it seems like a stupid question.

The second look alike/sound alike issue that pops up is drugs that are spelled similarly. This is a problem most often with handwritten scripts where the prescriber has poor handwriting. It’s also a problem when a person inputs the script into the pharmacy computer, since one wrong keystroke can change everything. Celebrex and Celexa are easy to misread. Adipex and Aciphex is another example. Ropinirole and risperidone can look similar at times as well. Not to mention ER, XL, and SR formulations throw curve balls of their own into the mixture.

The last kind of look alike/sound alike problem that pops up in community pharmacy is stock bottles that look very similar. One I saw today was tacrolimus and ziprasodone manufactured by the same company. A tech of mine who was filling the former had pulled both accidentally. Luckily, she noticed the mistake quickly and they weren’t combined. When the stock bottles look like they do in the following picture, it’s easy to see how these mistakes happen.

Manufacturers are trying to cut down on this kind of similar appearance problem, but there are still many examples of the above photo. Double or triple checking everything is so very important. I cannot emphasize this enough.

These type of look alike/sound alike drug mistakes happen frequently in a pharmacy. Thankfully, most are caught before they reach the patient. Still, extra caution is needed with these situations at all times. If patients get aggravated or yell because you’re taking too long double checking things, let them. They’re better off angry than dead.

Image courtesy of http://i12.photobucket.com/albums/a226/gotta_shake_it_off/c288f56e.jpg